Thunderstorm Wind, Sunflower
- When
- May 24, 1:35 PM CST
- Where
- Sunflower County, Indianola
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 33.450, -90.650
Several tree limbs were blown down on Augusta Street.
A line of severe thunderstorms moved across Mississippi with hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A line of severe thunderstorms moved across Mississippi with hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 12:25 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 125 PM CDT Sat May 24 2025 ...New DISCUSSION... .DISCUSSION... Issued at 124 PM CDT Sat May 24 2025 Through next week... An organized MCS is progged to propagate along a surface boundary across the area this afternoon and evening, with a primary threat for wind and secondary low threat for hail and possibly a tornado. The environment does appear primed for the organized complex to maintain through much of the area this evening, including portions of the Pine Belt. The perturbed northwest flow regime that supports these complexes is likely to persist into at least early next week if not mid next week. The meandering surface boundary along with upper disturbances will keep rain and storm chances in the forecast throughout next week. Some storms could become organized depending on the environment which could become severe any given day, but this possibility is dependent on day to day mesoscale features and environments. By late next week, the larger scale long wave trough digs south and may bring an airmass change, which would decrease our chances for rain and storms. But it is also a possibility that the front stalls before any such airmass change could occur, in which case the unsettled weather will remain. I will note that with the previous rounds of unsettled weather, guidance has trended closer to climatology with little airmass change. So it is reasonable to think that rain and storms will stick around, with southeast ridge remaining weak. The additional rainfall expected from these storms over the next week could push us into record territory for the month of May. Localizing flooding cannot be ruled out with heavier rain throughout the week./SAS/ && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Sat May 24 2025 VFR conditions prevail across the area. An increase in storm coverage will move in within the next hour, with potential storm complex that may propagate southeast through most TAF sites. If this evolution occurs, variable ceilings &/or vsby are likely with gusts >35-50mph in the strongest of storms. Onset timing is most likely between 24/19Z-22Z Saturday at GLH & GWO, 24/22Z Saturday to 25/01Z Sunday at GTR, JAN, HKS, MEI & HEZ & through 25/02-03Z at PIB & HBG. SHRA & TSRA coverage dwindles afterwards. Onset of deteriorating flight categories is likely with another round of IFR-LIFR stratus &/or MVFR to IFR vsby at MEI, PIB, HBG & HEZ after 25/08-11Z Sunday. This will persist through around 25/15-16Z Sunday before VFR flight categories prevail in the wake. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 91 72 89 / 20 40 30 70 Meridian 68 91 70 90 / 10 40 20 70 Vicksburg 71 92 72 89 / 10 30 20 60 Hattiesburg 72 93 72 91 / 30 30 20 50 Natchez 71 91 72 89 / 10 30 20 50 Greenville 70 89 72 84 / 10 40 50 80 Greenwood 70 90 72 86 / 20 50 50 80 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && SAS20/SAS20/DC
Special Weather Statement
National Weather Service Jackson MS
118 PM CDT Sat May 24 2025
ARZ074-075-MSZ034-241915-
Chicot AR-Ashley AR-Washington MS-
118 PM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT CHICOT...ASHLEY AND WESTERN
WASHINGTON COUNTIES THROUGH 215 PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain Hill, or 13 miles north of Hamburg, moving southeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hamburg, Fountain Hill, and Old Milo around 125 PM CDT.
Snyder around 135 PM CDT.
Portland and Parkdale around 155 PM CDT.
Other locations impacted by this storm include Halley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3320 9214 3331 9198 3340 9199 3339 9146
3356 9145 3356 9123 3344 9123 3346 9112
3338 9117 3345 9106 3333 9114 3324 9110
3328 9104 3327 9104 3314 9109 3313 9120
3306 9112 3300 9117 3301 9206 3307 9213
TIME...MOT...LOC 1818Z 314DEG 27KT 3340 9188
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SASSpecial Weather Statement
National Weather Service Jackson MS
159 PM CDT Sat May 24 2025
MSZ018-019-034-241945-
Washington MS-Sunflower MS-Bolivar MS-
159 PM CDT Sat May 24 2025
...STRONG THUNDERSTORMS WILL IMPACT SUNFLOWER...NORTHERN WASHINGTON
AND BOLIVAR COUNTIES THROUGH 245 PM CDT...
At 159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pace to Lamont. Movement was southeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Greenville, Cleveland, Metcalfe, Boyle, and Winterville around 205
PM CDT.
Shaw around 210 PM CDT.
Leland around 215 PM CDT.
Holly Ridge around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Arkansas...and northwestern Mississippi.
&&
LAT...LON 3399 9066 3399 9045 3350 9046 3331 9069
3326 9105 3329 9107 3325 9110 3334 9114
3345 9106 3345 9107 3339 9112 3358 9118
3362 9113 3370 9121 3368 9103 3373 9115
3378 9099 3409 9087 3411 9066
TIME...MOT...LOC 1859Z 302DEG 26KT 3375 9087 3354 9109
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CRPreliminary Local Storm Report
National Weather Service Jackson MS
216 PM CDT Sat May 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Tstm Wnd Gst 3 W McMillan Corner 33.39N 91.36W
05/24/2025 M51 MPH Chicot AR Mesonet
Recorded at private weather station.
&&
DLThe Jackson/Brandon,MS radar (KDGX), 144 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
22 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Several tree limbs were blown down on Augusta Street.
A couple of trees and power lines were blown down along MS Highway 1.
Several trees were blown down, and the roof of a building was blown off.
Several trees were blown down around the county including one which fell onto a house and another which fell onto a power line and caught fire.
A few trees were blown down in Tchula.
Hail up to the size of quarters fell in the area.
Hail up to the size of quarters fell at the Jackson Mississippi Weather Forecast Office.
A few trees were blown down in Durant.
Numerous trees and power lines were blown down around the county.
Several trees and power lines were blown down near Sweetgum Lane.
Multiple large tree branches were split along McCool Stevenson Road.
Hail up to the size of half dollars fell in the area.
A tree was blown down across MS Highway 14.
A tree was blown down at the intersection of S Union Road and Lebanon Road.
Several trees were blown down around the county.
Several trees were blown down around the county.
A few trees were blown down in Polkville.
A peak wind gust of 62.6 mph was measured along Athens Road.
A few trees were blown down near Fayette.
A few trees were blown down in Meridian.
Power lines along Meadville Gloster Road were blown down.
A few trees were blown down in Taylorsville.
Several trees were blown down along MS Highway 583 south of Brookhaven.
Hail up to the size of quarters fell along MS Highway 583.
A tree was blown down into the road along West Hills Drive.
A tree was blown down into the road near the intersection of Caney Church Road and Purvis To Columbia Road.
A car was struck by lightning near a house in Purvis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272962, 1272964, 1272970, 1272973, 1272974, 1272975, 1272976, 1272977, 1272978, 1272979, 1272981, 1272982, 1272985, 1272997, 1273000, 1273001, 1273002, 1273005, 1273006, 1273007, 1273008, 1273009, 1273010, 1273011, 1273012, 1273014, 1273015.